Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 101, NWS Tucson, AZ

September 2, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 2, 2015, 2:13 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2015, 2:13 PM MST (21:13 UTC)
Expired
Sep 2, 2015, 2:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS55 KTWC 022113
SVRTWC
AZC003-022145-
/O.NEW.KTWC.SV.W.0101.150902T2113Z-150902T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST WED SEP 2 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 245 PM MST

* AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT HUACHUCA...AND MOVING
  NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3149 11033 3152 11045 3173 11045 3167 11020
TIME...MOT...LOC 2112Z 195DEG 6KT 3157 11040 

$$

FRENCH
2 follow-up statements
020 
WWUS55 KTWC 022132
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST WED SEP 2 2015

AZC003-022145-
/O.CON.KTWC.SV.W.0101.000000T0000Z-150902T2145Z/
COCHISE AZ-
232 PM MST WED SEP 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 232 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED OVER FORT HUACHUCA...MOVING NORTH AT 5 
MPH.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3152 11033 3152 11045 3173 11045 3167 11020
TIME...MOT...LOC 2132Z 195DEG 6KT 3159 11039 

$$

FRENCH
049 
WWUS55 KTWC 022143
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED SEP 2 2015

AZC003-022152-
/O.EXP.KTWC.SV.W.0101.000000T0000Z-150902T2145Z/
COCHISE AZ-
243 PM MST WED SEP 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 245 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3152 11033 3152 11045 3173 11045 3167 11020
TIME...MOT...LOC 2139Z 195DEG 6KT 3159 11039 

$$

FRENCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:35 PM MST, 38 minutes earlier.

Area forecast discussion, Sep 2, 1:35 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST WED SEP 2 2015

.SYNOPSIS...AMPLE MOISTURE IN COMBINATION WITH SEVERAL DISTURBANCES
WILL CREATE ELEVATED CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY WITH THE POTENTIAL FOR LOCAL FLASH FLOODING.  WE WILL THEN
MAINTAIN ENOUGH MOISTURE FOR ISOLATED TO SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS INTO NEXT WEEK WITH POTENTIAL ENHANCEMENT
ON MONDAY.

&&

.DISCUSSION...CONVECTION FIRED UP ON SCHEDULE WITH STORM MOTIONS OFF
TO THE NNE.  SOME EVIDENCE OF BACK BUILDING RESULTING IN TRAINING
ALREADY IN THE SIERRA VISTA AREA AS WELL AS THE BACK SIDE OF THE
RINCONS.  NO PROBLEMS THUS FAR BUT MANAGED TO GET HALF INCH DIAMETER
HAIL WITH THE SIERRA VISTA STORM.

FOR REMAINDER OF THE DAY EXPECT THE STORM DEVELOPMENT TO CONTINUE
THANKS TO 1200-2000 CAPE AND AN IMPULSE JUST SOUTH OF THE BORDER
HEADED THIS WAY.  THE MAIN THREAT WILL BE STRONG WINDS AND HEAVY
RAIN WITH A CONCERN OF TRAINING CELLS BRINGING ABOUT THE POSSIBILITY
OF FLOODING.  A FEW OF THE HIRES MODELS SUGGEST THE POSSIBILITY OF A
CONVECTIVE COMPLEX DEVELOPING AND SENDING AN OUTFLOW TO THE N-NW
WITH THE THREAT OF BLOWING DUST NW OF TUCSON TOWARD PHX.  NOT
CONFIDENT ENOUGH IN THAT SCENARIO JUST YET TO SEND A PREEMPTIVE DUST
ADVISORY YET BUT WILL KEEP AN EYE IT.  SO FAR THE PRIME SHOW IS TOO
FAR TO THE EAST.

FOR TONIGHT THE APPROACHING DISTURBANCE WILL LIKELY KEEP CONVECTION
GOING WELL INTO THE NIGHT SO CONCERN WOULD BE FOR POTENTIAL FOR
LOCAL HIGH WATER PROBLEMS AT NIGHT.

THURSDAY THERE IS ANOTHER IMPULSE ON ITS WAY TO AFFECT THE AREA
ALTHOUGH MODELS INDICATE THAT IT MAY BE A FEW HOURS LATER THAN
TODAYS PUTTING THE FOCUS LATER IN THE DAY AND OVERNIGHT THURSDAY.
AGAIN THE POTENTIAL FOR LOCAL FLOODING AND WET MICROBURST ACTIVITY.
SHOULD BE ENOUGH FLOW ALOFT TO RESET THE ATMOSPHERE SO WILL
MAINTAIN THE RELATIVELY HIGH POPS.

BEYOND THAT WE STILL MAINTAIN A S TO SW FLOW ACROSS THE AREA WITH
MOISTURE STREAMING NORTH SATURDAY AND SUNDAY ALTHOUGH THE MOISTURE
ISN/T QUITE AS HIGH.  COULD/SHOULD ALSO HAVE SOME DISTURBANCES IN
THAT FLOW TO HELP CONVECTION AT TIMES ALTHOUGH TOO EARLY TO TRY TO
CAPTURE AND TIME THOSE.  THROUGH OUT THE THURSDAY THROUGH SUNDAY
TIME FRAME...DUE TO CLOUDS...PRECIPITATION AND LOWER THICKNESS
VALUES HIGH TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL.

THEN BOTH THE GFS (WHICH PICKED THIS WHOLE SCENARIO UP WELL THUS
FAR) AND THE ECMWF INDICATED A MORE SIGNIFICANT DISTURBANCE WILL
ROTATE UP THROUGH HERE WITH A FAIR AMOUNT OF MOISTURE.  THE DETAILS
DIFFER...HOWEVER WITH BOTH SHOWING A SIMILAR IDEA THIS FAR OUT IT
NEEDS TO BE NOTED.  IF IT WERE TO COME TO PASS IT SHOULD PROVIDE FOR
ANOTHER VERY ACTIVE DAY OF CONVECTION.  THEN BEYOND THAT THE TREND
IS TO A MORE WESTERLY FLOW WHICH WOULD SLOWLY DRY OUT THE AIR MASS
WITH TEMPERATURES CLIMBING BACK UP TO NORMAL LEVELS.  CERNIGLIA

&&

.AVIATION...VALID THRU 04/00Z.
SCATTERED TO NUMEROUS TSRA/SHRA ACROSS MUCH OF SE ARIZONA THRU
03/06Z. BRIEF MVFR CONDITIONS AND VRB WIND GUSTS TO 45 KTS WILL
OCCUR WITH THE STRONGER TSRA. OTHERWISE...EXPECT LAYERED CLOUDS
MOSTLY BETWEEN 8K FT AND 15K FT AGL AND SURFACE WIND GENERALLY LESS
THAN 10 KTS. TSRA/SHRA WILL DEVELOP AGAIN AFT 03/19Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF SOUTHEAST ARIZONA THROUGH SATURDAY. ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL SUNDAY
THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND BRIEF GUSTY WINDS WILL
ACCOMPANY THE STRONGER THUNDERSTORMS. POTENTIAL EXISTS FOR LOCALLY
HEAVY RUNOFF THIS AFTERNOON INTO TONIGHT. TYPICAL T-STORM GUSTS WILL
BE 25-35 MPH WITH STRONGER STORMS GUSTING TO OVER 50 MPH. STORM
MOTION TODAY WILL GENERALLY BE TO THE NORTH OR NORTHEAST AT 10-15
MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 2, 1:24 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST WED SEP 2 2015

AZZ507-513-022100-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
124 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE...
NORTHEASTERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES UNTIL 200 PM
MST...

AT 124 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER HUACHUCA CITY...MOVING NORTH AT
5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...WHETSTONE AND FAIRBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3159 11018 3159 11040 3179 11048 3182 11017
TIME...MOT...LOC 2024Z 174DEG 6KT 3164 11031

FRENCH
Special weather statement, Sep 2, 1:45 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST WED SEP 2 2015

AZZ508-512-022115-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
145 PM MST WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
215 PM MST...

AT 144 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BOWIE...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWIE.

LAT...LON 3221 10927 3215 10946 3242 10963 3242 10932
TIME...MOT...LOC 2044Z 161DEG 12KT 3225 10940

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:04 PM MSTSpecial Weather StatementTWCPinal26 min
Sep 1, 6:28 PM MSTSpecial Weather StatementTWCPinal32 min
Sep 2, 1:15 PM MSTSevere Thunderstorm WarningTWCPima30 min
Sep 2, 1:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Sep 2, 1:45 PM MSTSpecial Weather StatementTWC30 min
Sep 2, 1:58 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Sep 2, 2:28 PM MSTSevere Thunderstorm WarningTWCCochise20 min
Sep 2, 2:36 PM MSTSpecial Weather StatementTWC39 min
Sep 2, 2:43 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 2, 3:35 PM MSTSevere Thunderstorm WarningTWCSanta Cruz25 min
Sep 2, 4:44 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.